Iowa, 2022Flash Flood in Iowa, September 3, 2022
September 3, 2022 · NWS DVN · 1 event in 1 county or zone
Slow moving thunderstorms produced isolated heavy rainfall. Emergency management reported flash flooding with deep stationary water on roads near West Ave.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms produced isolated heavy rainfall. Emergency management reported flash flooding with deep stationary water on roads near West Ave. and S. Garfield in Burlington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 3, 5:27 PM CST, 1 hour 59 minutes earlier.
Area forecast discussion, Sep 3, 5:27 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
627 PM CDT Sat Sep 3 2022
...AVIATION UPDATE...
.UPDATE...
Issued at 452 PM CDT Sat Sep 3 2022
Southwestward moving MCV is helping focus storms along a cluster
from earlier near Carroll/Jo Daviess to Clinton/Whiteside this
past couple hours, and now in Scott and Rock Island (likely soon
in Henry IL). Very heavy rain is occurring in this cluster,
especially from new updrafts. Storm motions are very slow, but the
cluster is pushing south with an outflow apparent on radar. I've
been SPS'ing these storms, with a torrential rain threat, and
lightning, but some weak downburst signatures on radar support
mention of wind as well. These storms are moving into a drier
portion of the CWA soon, so hopefully, they'll be less problematic
and more beneficial soon.
ERVIN
&&
.SYNOPSIS...
Issued at 238 PM CDT Sat Sep 3 2022
18Z surface data has a weak low near KEFT in southern Wisconsin. The
cold front ran southwest from the low roughly along the Mississippi
and then southwest into southern Kansas. Dew points ahead of the
front were in the mid 60s to lower 70s. Behind the front dew points
were in the 50s to lower 60s.
&&
.SHORT TERM...(This evening through Sunday)
Issued at 238 PM CDT Sat Sep 3 2022
Through sunset isolated to scattered showers and thunderstorms will
be seen generally along/east of the Mississippi. Brief downpours are
likely from the stronger storms.
After sunset the showers and thunderstorms east of the Mississippi
will slowly dissipate through midnight.
On Sunday cloud cover will persist through much of the morning
followed by gradual clearing from west to east during the afternoon.
The proximity of an upper low 'may' allow some isolated showers or
even a thunderstorm to develop east of the Mississippi and south of
I-80.
.LONG TERM...(Sunday night through Saturday)
Issued at 238 PM CDT Sat Sep 3 2022
Overall long-term signal trend suggests temperatures at or slightly
above normal over the next two weeks. The precipitation signal is
unclear but based on recent trends around or somewhat below normal
seems reasonable.
Sunday night through Tuesday
Assessment...low confidence on precipitation
The model consensus signal suggests the potential for diurnally
driven convection occurring east of the Mississippi Sunday night
through Tuesday. Here the consensus has slight chance pops.
The pops are driven mainly by the CMC as it has light precipitation
each day. The GFS/GEFS is actually fairly dry for a change. The
ECMWF/EPS has little if any precipitation as well.
Wednesday through Friday night
Assessment...medium to high confidence on temperatures at or sightly
above normal.
The model consensus has dry conditions through the period as high
pressure moves to the mid-Atlantic states. However I cannot fully
rule out a rogue shower or thunderstorm developing in the afternoon
each day. If diurnal convection would develop, overall coverage
would probably be 5 percent of the area.
Saturday
Assessment...medium confidence on rain chances
The model consensus has slight chance pops for essentially the
entire area Saturday afternoon. The models have pushed the rain
chances back one full day and now are suggesting a weak cold front
will move through the area anywhere from Friday night through
Saturday night.
Pooling of moisture along the front may allow for some isolated
storms to develop. Interestingly the deterministic ECMWF brings the
front through dry but lights up rain along the front when it stalls
Saturday night into Sunday. Ditto for the CMC. The GFS/GEFS are
slightly faster with the arrival of the front (Friday night) but do
generate rain during the day Saturday.
Thus the slight chance pops for Saturday look reasonable for now.
Given how many fronts have come through dry this year, I would not
be surprised if this front came through dry as well.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 623 PM CDT Sat Sep 3 2022
A slow moving cold front, with a cluster of slow moving, but
storms with very heavy rain, are moving south over locations near
MLI through GBG early this evening. Other more isolated showers
and storms are in southeast Iowa, and light isolated showers to
the north through DBQ. These storms will drop south, and slowly
dissipate this evening. Otherwise, the cold front will continue
the low clouds spreading in from Wisconsin on the northeast winds
overnight. These clouds will slowly lift and break up through the
late morning and afternoon hours Sunday.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
UPDATE...Ervin
SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...Ervin
Hazardous weather outlook, Sep 3, 2:35 AM CST, 16 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
335 AM CDT Sat Sep 3 2022
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-040845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
335 AM CDT Sat Sep 3 2022
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Isolated thunderstorms are possible this afternoon. The main
threat from any storm would be lightning.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, Sep 3, 4:51 PM CST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
551 PM CDT Sat Sep 3 2022
ILZ016-032330-
Henry IL-
551 PM CDT Sat Sep 3 2022
...Strong thunderstorms will impact portions of southern Henry County
through 630 PM CDT...
At 551 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kewanee to Andover. Movement was south at
25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Kewanee around 600 PM CDT.
Woodhull and Alpha around 610 PM CDT.
This includes Interstate 74 in Illinois between mile markers 19 and
33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4123 8987 4115 8987 4115 9040 4137 9042
4137 8986 4123 8986
TIME...MOT...LOC 2251Z 345DEG 21KT 4131 8988 4131 9030
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ErvinSpecial weather statement, Sep 3, 5:30 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
630 PM CDT Sat Sep 3 2022
ILZ015-016-024-026-040000-
Warren IL-Mercer IL-Rock Island IL-Henry IL-
630 PM CDT Sat Sep 3 2022
...A strong thunderstorm will impact portions of northeastern Warren,
south central Rock Island, eastern Mercer and southwestern Henry
Counties through 700 PM CDT...
At 630 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lynn Center, or 11 miles west of Cambridge, moving south at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
New Windsor around 645 PM CDT.
Woodhull, Alpha and New Windsor around 650 PM CDT.
Other locations in the path of this storm include North Henderson.
This includes Interstate 74 in Illinois between mile markers 19 and
33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4091 9046 4133 9054 4138 9031 4115 9020
4115 9044 4091 9044
TIME...MOT...LOC 2330Z 001DEG 18KT 4129 9041
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ErvinLocal storm report, Sep 3, 5:44 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
644 PM CDT SAT SEP 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HEAVY RAIN 1 NW DAVENPORT 41.56N 90.62W
09/03/2022 M1.95 INCH SCOTT IA TRAINED SPOTTER
&&
GROSSLocal storm report, Sep 3, 6:16 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
716 PM CDT SAT SEP 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HEAVY RAIN FARMINGTON 40.64N 91.74W
09/03/2022 E0.80 INCH VAN BUREN IA TRAINED SPOTTER
RAIN FELL IN 30 MIN.
&&
GROSSSpecial weather statement, Sep 3, 6:34 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
734 PM CDT Sat Sep 3 2022
IAZ089-099-ILZ024>026-034-035-040115-
Warren IL-Mercer IL-Henderson IL-McDonough IL-Hancock IL-
Des Moines IA-Lee IA-
734 PM CDT Sat Sep 3 2022
...Strong thunderstorms will impact portions of northeastern Hancock,
Henderson, Warren, northern McDonough, southeastern Mercer, central
Des Moines and northeastern Lee Counties through 815 PM CDT...
At 734 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Galesburg to 6 miles northwest of
Gladstone. Movement was south at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Gladstone around 740 PM CDT.
Burlington around 745 PM CDT.
West Burlington around 750 PM CDT.
Other locations in the path of these storms include Gulf Port,
Carman, Dallas City, Terre Haute and Disco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4060 9150 4107 9108 4107 9095 4115 9092
4121 9079 4107 9044 4062 9045
TIME...MOT...LOC 0034Z 003DEG 17KT 4096 9047 4090 9107
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ErvinLocal storm report, Sep 3, 7:09 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
809 PM CDT SAT SEP 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM HEAVY RAIN CAMBRIDGE 41.30N 90.20W
09/03/2022 M1.40 INCH HENRY IL TRAINED SPOTTER
&&
GROSSFlash Flood, Des Moines
- When
- September 3, 7:26 PM CST to 8:00 PM CST
- Where
- Des Moines County, 1.4 mi N of Burlington Arpt to 1.37 mi N of Burlington Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.800, -91.120
Slow moving thunderstorms produced isolated heavy rainfall. Emergency management reported flash flooding with deep stationary water on roads near West Ave. and S. Garfield in Burlington.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Indiana, September 3, 20221 death · $200,000 · 1 event
- Flash Flooding and Flood in Indiana, September 3, 2022$18 million · 3 events
- Wildfire in Idaho, September 3 to 11, 2022$2.1 million · 1 event
- Hail and Damaging Winds in Texas, September 3 to 5, 2022$83,000 · 1.25 in hail · 27 events
- Flooding and Lightning Strike in Texas, September 3, 2022$250,000 · 3 events
- Lightning Strike in Florida, September 3, 2022$100,000 · 1 event
- Flash Flood in Indiana, September 3, 2022$75,000 · 1 event
- Wildfire and Damaging Winds in Montana, September 3 to 21, 202270 kt wind · 35 events
- Flash Flood in Texas, September 3, 2022$30,000 · 1 event
- Flash Flooding in Kentucky, September 3, 2022$20,000 · 2 events
- Flash Flooding in Louisiana, September 3, 2022$10,000 · 12 events
- Flash Flooding and Damaging Winds in Kentucky, September 3, 202252 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057567.